New message

Questions, experiences and reviews (10)

Message Written by
I've Essential Thrombocythemia. Is taking Hydroxyurea for life? Is ET for life?
I'm 34 & recently been diagnosed with Essential Thrombocythemia. My platelet count is above 1,100. According to my Hemotologist, the normal platelet count is in between 150 to 450. He has put me on Hydroxyurea. As per my Hemo, I'll have to take Hydroxyurea for life. Is it true? Will smoking & drinking alcohol affect me while taking Hydroxyurea? I've been doing some research, Hydroxyurea taken for a long period of time can cause leukimea!! Is it possible to stop taking Hydroxyurea once the platelet count is down? Also if I want to have a baby in future, apparently I cannot stop this medication. I'll have to continue medication but in another form. Is it true? Is there any other way? Can anyone please give me more information regarding ET. It would be very much appreciated.
flash
06/27/08
Reply
  I dont know a whole lot on this, but you mentioned something that I wanted to comment on..
You mentioned the medication risk for leukemia. From what I am reading, the actual risk from the med is kind of low. But your disease puts you at higher risk, as does your smoking. Now, I know everyone says smoking causes everything, but... Most commercial cigs contain benzene. This is a chemical that is found in oil and natural gas that is added for flavor and is a primary risk for certain types of leukemia. Seems kind of odd that you are worried about the risk from a med that will save your life, but not smoking.

From what I am reading, your hemotologist is correct on everything. You will need to be on medication for life. And the meds are all contraindicated for preg, but can be taken at lower doses, but with risk to the fetus. I would recommend looking at adoption for future children, or egg harvesting and a surrogate.
sky
06/27/08
Swelling gums from hydroxyurea or leukemia?
Mom is taking hydroxyurea to prevent further cancer increase. Hydroxyurea is chemopills. Anyways, people who would answer this should know it. This is my mom's only chance to live for a little bit more. Otherwise, the doctor told her she will die sometime in january or february. I remember she couldnt eat in the early symptoms of leukemia due to gum swelling. I fear for the worst but I deserve to know the truth. I am making preparations in case so dont feel guilty to tell me the truth. I made my research on hydroxyurea and all I can find is sores in the gum if overdose occurs. She is taking quite a lot because about 3 times a day dosage. Now she is taking 6 times a day dosage. She told me that the swelling of gum is due to hydroxyurea but im critical. I need a little help from someone who knows medicine.
o_olikeomg
12/27/07
Reply
  First, I do not have first hand experience with chemo pills.

That being said, I have an idea. Chemo in general lowers your blood counts. One of those counts is the platelet count. Every time my platelet count has been low, in addition tto the chemo induced mouth sores, I had sore bleeding and swollen gums.

For one, the same thing that causes the mouth sores will cause sores or inflamation of the gums.

Second, your gums are very susceptable to bleeding while the platelets are that low. In fact, during treatment I either 'brush' my teeth with my finger or a very very very soft toothbrush rxed by the doc.
sky
12/27/07
At first hi No of Blood cells & Now low After taking a Drug called Hydroxyurea (on prescription) for 3 Weeks?
My Mother (71 yrs old) was having polycythemia vera (a condition in which the body produces too many blood cells), and hypereosinophilic syndrome (a condition in which the body produces too many of a certain type of white blood cell) including Platelets. Then DRs prescribed her a Drug called " Hydroxyurea ". Now she has taken this drug for 3 weeks, and she has fainted yesterday, then as my mom lives with my sis, they have taken a FBC. Now her FBC Figures Are low as follows : Platelet count 53000 , WBC 3200 , RBC 5.42 , Himoglobin 11.30.

Can Any one please give me an idea what could be wrong with my mom and what to expect and things we should ask from the DR. regarding this?
Really appreciate your help on this yo save my mom
thanks & Best regards
Prabhath/
Prabhath
07/24/07
Reply
  Hydroxyurea is a medication for polycythemia vera, so one of its main side effects would be to bone marrow suppression, which is most likely the cause of the decreased CBC results. Now, usually, this is very common, it doesn't sound life threatining at this point ( I assume that they are giving her some blood products to up those numbers).

Did they stop the Hydroxyurea, sometimes they will maintain the drug, even through the bone marrow suppression, until your body "adjusts" to it.

Does your mother have chronic polycythemia vera? Is it from some kind of malignancy (cancer) or an autoimmune issue. It could be that these problems are completely unrelated to the drug. It really all depends on her history.

The Dr.'s really do know what they are doing, and it is great now that there is so much inter-collaboration between specialities in health care, so I am sure that she is getting the help she needs, however, do not ever feel embarresed or too shy to ask the Dr.'s you questions.

If you are not getting the answers you need, keep asking, call constantly until they help you. That is what we nurses and the Dr.'s are there for.

Hope everything goes O.K. for you mother, best wishes.
BigJRules
07/26/07
Has anyone ever had to use hydroxyurea/hydroxycarbamide? Or do you know about it?
Is it like chemotherapy? Or is it a lot less severe? What's it like?
the marmot
02/19/10
Reply
  It's a sort of chemo. It's sometimes used with another sort of chemo to increase the effect.
thinkingtime
02/19/10
How would sickle cell hydroxyurea therapy cause leukemia and/or lymphoma in patients?
lupe g
11/20/08
Reply
  There has long been concern about the risk of hydroxyurea inducing leukemia due to its well-known (and utilized) effects on the bone marrow. However, modern studies/analysis suggest the real risk is minimal, if it even exists at all.
zrepmd
11/21/08
If hydroxyurea is used as a treatment for sicle cell anemia....?
...would this stop babies from being born with the condition why or why not?
Marilyn
12/06/10
Reply
  No. It doesn't fix the genetic variation that causes SCA.
ckm1956
12/09/10
Does anyone know the long term effects of a sickle cell patient using hydroxyurea?
I heard something about plastic anemia.
coco puffy.
08/30/06
Reply
  Many years of study have documented the severe effects of sickle cell disease. Some of these effects include hemolysis (the break down of red blood cells), blockages in the blood vessels, and damage to the organ systems of the body.

If you experience any of the following serious side effects, stop taking hydroxyurea, and seek emergency medical attention or notify your doctor immediately:

an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives); or
fever, chills, or sore throat;
nausea or vomiting;
loss of appetite;
diarrhea;
sores in the mouth or on the lips; or
unusual bleeding or bruising.
Other less serious side effects may be more likely to occur. Continue to take hydroxyurea and talk to your doctor if you experience

constipation;
skin rash;
itching;
leg sores;
redness of the face;
hair loss;
drowsiness;
headache; or
dizziness.
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.
Nurse in Ohio
08/30/06
Could hydroxyurea raise your paluse rate?
My heart rate is up to much why?
Reta S
03/17/08
Reply
can anyone tell me the chemical name of hydroxyurea drug?
pharmacologically speaking, this drug is an anti-cancer chemotherapy drug
@nidhi no i mean chemical name like for example, the chemical name of panadol is paracetamol, or that of piriton is chlorpheniramine

07/25/09
Reply
  Nidhi is correct, hydroxyurea IS the chemical name; it can also correctly be called hydroxycarbamide.
LordGodGoose
07/25/09
IS there an alternative medicine way to reduce blood platelets without using chemotherapy?
I have a bone marrow disorder called 'essential thrombocythemia'. This means I have too many blood platelets.
Prognosis is that I "over clot" causing potential heart attack and stroke. THe treatment is to use chemotherapy to reduce platelets: namely hydroxyurea, and/or angrelide, or interferon alpha. Meanwhile, I have read Dr Weils book 'Spontaneous Healing' and wonder if anybody in the world knows of a way to reduce platelets without resorting to these chemo meds. The chemo meds knock out your healing ability as they also reduce white blood cell and red blood cell counts (along with the platelets). Thanks!
DONALD P
12/07/06
Reply
  Do take the chemotherapy ! The risks you are taking if you don't are enormous. Do not listen to ANYBODY conselling you not to take the treatment, they are lying to you and trying to take advantage of your suffering.

You can take some natural products that help you boost your immune system, like echinacea, but do consult your doctor to insure that there is no clash with the chemotherapy. You can also ask for a drug called hematopoietine (called "epo" by athletes) which can help you replenish your red blood cells.

You can also look for LEGITIMATE experimental treatments on your own and consult your doctor about it.
Notyour B
12/07/06

Videos

Consumer feedback Disclaimer